Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A trace formula approach to control theorems for overconvergent automorphic forms

  • 104 Accesses


We present an approach to proving control theorems for overconvergent automorphic forms on Harris–Taylor unitary Shimura varieties based on a comparison between the rigid cohomology of the multiplicative ordinary locus and the rigid cohomology of the overlying Igusa tower, the latter which may be computed using the Harris–Taylor version of the Langlands–Kottwitz method. We also prove a higher level version, generalizing work of Coleman.

This is a preview of subscription content, log in to check access.


  1. 1

    Andreatta F., Iovita A., Pilloni V.: p-adic families of Siegel modular forms. Ann. Math. 181, 1–75 (2015)

  2. 2

    Bellaiche, J., Chenevier, G.: Families of Galois representations and Selmer groups. Asterisque 324, 314 (2009)

  3. 3

    Bijakowski, S.: Classicité de formes modulaires surconvergentes. http://arxiv.org/abs/1212.2035

  4. 4

    Bijakowski, S.: Formes modulaires surconvergentes, ramification et classicité. http://arxiv.org/abs/1504.07421

  5. 5

    Bijakowski, S.: Analytic continuation on Shimura varieties with \({\mu}\)-ordinary locus. http://arxiv.org/abs/1504.07423

  6. 6

    Borel, A., Wallach, N.: Continuous Cohomology, Discrete Subgroups and Representation Theory of Reductive Groups, 2nd edn. Amer. Math. Soc. Providence (1999)

  7. 7

    Buzzard K.M., Taylor R.L.: Companion forms and weight 1 forms. Ann. Math. 149, 905–919 (1999)

  8. 8

    Casselman, W.: Introduction to the theory of admissible representations of \({p}\)-adic reductive groups. http://www.math.ubc.ca/~cass/research/publications.html

  9. 9

    Coleman R.F.: Classical and overconvergent modular forms. Invent. Math. 124, 215–241 (1996)

  10. 10

    Coleman R.F.: Classical and overconvergent modular forms of higher level. Journal des théories des nombres de Bordeaux 9(2), 395–403 (1997)

  11. 11

    Faltings, G.: On the Cohomology of Locally Symmetric Hermitian Spaces. Lecture Notes in Mathematics, vol. 1029, pp. 55–98 (1997)

  12. 12

    Faltings, G., Chai, C-L.: Degenerations of abelian varieties. In: Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, vol. 22. Springer Berlin (1990)

  13. 13

    Fujiwara K.: Rigid geometry, Lefschetz–Verdier trace formula and Deligne’s conjecture. Invent. Math. 127(3), 489–533 (1997)

  14. 14

    Goldring, W., Nicole, M-H.: The \({\mu}\)-ordinary Hasse invariant of unitary Shimura varieties. https://sites.google.com/site/wushijig/

  15. 15

    Harris, M., Lan, K-W., Taylor, R., Thorne, J.: On the Rigid Cohomology of certain Shimura varieties. http://www.math.ias.edu/rtaylor/

  16. 16

    Harris, M., Taylor, R.L.: The Geometry and Cohomology of Some Simple Shimura Varieties. Annals of Math. Studies 151. Princeton Univ. Press Princeton (2001)

  17. 17

    Hida H.: Control theorems of coherent sheaves on Shimura varieties of PEL type. J. Inst. Math. Jussieu 1(1), 1–76 (2002)

  18. 18

    Hida, H. : p-adic Automorphic forms on Shimura varieties. Springer Monographs in Mathematics Springer, New York (2004)

  19. 19

    Humphreys, J.E.: Representations of Semisimple Lie Algebras in the BGG Category \({\mathcal{O}}\). Grad. Stud. Math., 94, Amer. Math. Soc. (2008)

  20. 20

    Johansson C.: Classicality for small slope overconvergent automorphic forms on some compact PEL Shimura varieties of type C. Math. Annalen 357(1), 51–88 (2013)

  21. 21

    Kassaei P.L.: A Gluing Lemma And Overconvergent Modular Forms. Duke Math. J. 132(3), 509–529 (2006)

  22. 22

    Katz, N.: Serre-Tate Local Moduli. Lecture Notes in Mathematics, vol. 868, pp. 138–202

  23. 23

    Kleiman, S.L.: Algebraic cycles and the Weil conjectures. In: Dix esposés sur la cohomologie des schémas. North-Holland, Amsterdam, pp. 359–386 (1968)

  24. 24

    Kottwitz R.E.: On the \({\lambda}\)-adic representations associated to some simple Shimura varieties. Invent. Math. 108, 653–665 (1992)

  25. 25

    Lan, K.W., Polo, P.: Dual BGG complexes for automorphic bundles. http://www.math.umn.edu/kwlan/academic.html

  26. 26

    Lan K.W., Suh J.: Vanishing theorems for torsion automorphic sheaves on compact PEL-type Shimura varieties. Duke Math. J. 161(6), 1113–1170 (2012)

  27. 27

    Lan K.W., Stroh B.: Relative cohomology of cuspidal forms on PEL-type Shimura varieties. Algebra Number Theory 8(8), 1787–1799 (2014)

  28. 28

    Laumon, G.: Cohomology of Drinfeld Modular Varieties. Part II: Automorphic Forms, Trace Formulas and Langlands Correspondences. Cambridge Studies in Advanced Mathematics Cambridge University Press, Cambridge (2009)

  29. 29

    Le Stum, B.: Rigid Cohomology, vol. 172. Cambridge Tracts in Mathematics Cambridge University Press, Cambridge (2007)

  30. 30

    Mantovan E.: On the cohomology of certain PEL type Shimura varieties. Duke Math. J. 129(3), 573–610 (2005)

  31. 31

    Mieda, Y.: Cycle classes, Lefschetz trace formula and integrality for p-adic cohomology. Algebraic Number Theory and Related Topics 2007, RIMS Kokyoroku Bessatsu B12, pp. 57–66 (2009)

  32. 32

    Milne, J. S.: Canonical Models of (Mixed) Shimura varieties and Automorphic Vector Bundles. In: Automorphic Forms, Shimura Varieties, and L-functions. Proceedings of a Conference held at the University of Michigan, Ann Arbor, July 6–16, pp. 283–414 (1988)

  33. 33

    Pilloni, V., Stroh, B.: Surconvergence et classicité : le cas Hilbert. http://perso.ens-lyon.fr/vincent.pilloni/

  34. 34

    Pilloni, V., Stroh, B.: Surconvergence et classicité : le cas deploye. http://perso.ens-lyon.fr/vincent.pilloni/

  35. 35

    Scholl, A.: Classical motives. In: Jannsen, U., Kleiman, S., Serre, J.-P. (eds) Motives. Seattle 1991. Proceedings of the Symposium in Pure Mathemathics, vol. 55, part 1, pp. 163–187 (1994)

  36. 36

    Shin S.W.: Counting points on Igusa varieties. Duke Math. J. 146(3), 509–568 (2009)

  37. 37

    Shin S.W.: Stable trace formula for Igusa varieties. J. Inst. Math. Jussieu 9, 847–895 (2010)

  38. 38

    Shin S.W.: Galois representations arising from some compact Shimura varieties. Annals of Math. 173, 1645–1741 (2011)

  39. 39

    Shin S.W.: On the cohomology of Rapoport–Zink spaces of EL-type. Am. J. Math. 134, 407–452 (2012)

  40. 40

    Taylor R.L., Taylor R.L., Taylor R.L.: Compatibility of local and global Langlands correspondences. J. Am. Math. Soc. 20(2), 467–493 (2007)

  41. 41

    Tian, Y.: Classicality of overconvergent Hilbert eigenforms: Case of quadratic residue degree. http://arxiv.org/abs/1104.4583

  42. 42

    Tian, Y., Xiao, L.: p-adic cohomology and classicality of overconvergent Hilbert modular forms. To appear in Astérisque.

Download references

Author information

Correspondence to Christian Johansson.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Johansson, C. A trace formula approach to control theorems for overconvergent automorphic forms. manuscripta math. 151, 19–48 (2016). https://doi.org/10.1007/s00229-016-0826-2

Download citation

Mathematics Subject Classification

  • 11F33
  • 11G18
  • 14F30v